Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 26, NWS Great Falls, MT

September 30, 201210 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 30, 2012, 2:44 PM MDT for 10 counties in Montana. It took effect at Oct 1, 2012, 11:00 AM MDT. It was in force for 27 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 30, 2012, 2:44 PM MDT (20:44 UTC)
In effect from
Oct 1, 2012, 11:00 AM MDT
Expired
Oct 2, 2012, 2:17 PM MDT
In force
27 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 31 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 7:00 PM MDTNON-TSTM WND GST 8613 Wsw Saint Mary, MT86 MPH WIND GUST AT LOGAN PASS.
Oct 2, 12:16 AM MDTNON-TSTM WND GST 552 Sse Geyser, MT55 MPH WIND GUST MEASURED AT GEYSER.
Oct 2, 1:50 AM MDTNON-TSTM WND GST 607 E Geyser, MT
Oct 2, 6:52 AM MDTNON-TSTM WND GST 557 Se Hilger, MT55 MPH WIND GUST MEASURED AT JUDITH PEAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WWUS85 KTFX 302044
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
244 PM MDT SUN SEP 30 2012

.AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES ON MONDAY WILL
WEAKEN IN RESPONSE TO A STRONG CANADIAN UPPER TROUGH HEADING
TOWARDS MONTANA. THE INCREASING PRESSURE GRADIENT BETWEEN THE TWO
WEATHER SYSTEMS WILL GENERATE GUSTY WINDS ALONG THE ROCKY MOUNTAIN
FRONT AND ADJACENT PLAINS. THIS COMBINED WITH LOW RELATIVE
HUMIDITIES HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING.
FARTHER EAST WINDS SHOULD BE LIGHTER HOWEVER THERE IS STILL THE
POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS SO THE FIRE WEATHER
WATCH WILL CONTINUE. 

MTZ112-114-117-011200-
/O.UPG.KTFX.FW.A.0017.121001T1700Z-121002T0400Z/
/O.NEW.KTFX.FW.W.0026.121001T1700Z-121002T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
244 PM MDT SUN SEP 30 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 112...114 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM MONDAY TO MIDNIGHT MDT MONDAY NIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...UNSEASONABLY WARM TEMPERATURES...COMBINED WITH GUSTY
  WEST WINDS AND LOW AFTERNOON HUMIDITY...WILL ALLOW RAPID FIRE
  GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ113-115-011200-
/O.CON.KTFX.FW.A.0017.121001T1700Z-121002T0400Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
244 PM MDT SUN SEP 30 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 113 AND 115...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115 AND 
  117. 

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...UNSEASONABLY WARM TEMPERATURES...COMBINED WITH WEST
  WINDS AND LOW AFTERNOON HUMIDITY...COULD ALLOW RAPID FIRE
  GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
4 follow-up statements
740 
WWUS85 KTFX 011039
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 AM MDT MON OCT 1 2012

.AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES TODAY WILL WEAKEN
IN RESPONSE TO A STRONG CANADIAN UPPER TROUGH HEADING TOWARD MONTANA.
THE INCREASING PRESSURE GRADIENT BETWEEN THE TWO WEATHER SYSTEMS
WILL GENERATE GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS. THIS...ALONG WITH LOW RELATIVE HUMIDITIES... HAS
PROMPTED THE ISSUANCE OF A RED FLAG WARNING.

MTZ113-115-011145-
/O.CAN.KTFX.FW.A.0017.121001T1700Z-121002T0400Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
439 AM MDT MON OCT 1 2012

...FIRE WEATHER WATCH IS CANCELED FOR FIRE WEATHER ZONES 113 AND
115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELED THE FIRE
WEATHER WATCH.

THOUGH AFTERNOON RELATIVE HUMIDITIES WILL BE LOW...WIND SPEEDS ARE
NOT EXPECTED TO BE GUSTY. THE FIRE WEATHER WATCH HAS THEREFORE
BEEN CANCELED.

$$

MTZ112-114-117-012200-
/O.CON.KTFX.FW.W.0026.121001T1700Z-121002T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
439 AM MDT MON OCT 1 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112...114 AND 117...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...UNSEASONABLY WARM TEMPERATURES...COMBINED WITH GUSTY 
  WEST WINDS AND LOW AFTERNOON HUMIDITY...WILL ALLOW RAPID FIRE 
  GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW WILD FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
509 
WWUS85 KTFX 012114
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT MON OCT 1 2012

.GUSTY SOUTHWEST WINDS WILL CONTINUE ALONG THE EAST SLOPES OF THE
NORTHERN ROCKY MOUNTAINS THROUGH TONIGHT BUT HUMIDITIES WILL
RECOVER TO 30 TO 40 PERCENT AFTER SUNSET. TUESDAY A STRONG
CANADIAN COLD FRONT WILL MOVE SOUTH THROUGH THE AREA. GUSTY
NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT AND THERE WILL BE
AREAS OF HUMIDITIES BELOW 20 PERCENT. HUMIDITIES WILL INCREASE
TUESDAY EVENING. 

MTZ113-115-021200-
/O.NEW.KTFX.FW.W.0027.121002T1800Z-121003T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
314 PM MDT MON OCT 1 2012

...RED FLAG WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113 AND 115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT TUESDAY NIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...GUSTY NORTHWEST WINDS AND LOW AFTERNOON HUMIDITY...WILL
  ALLOW RAPID FIRE GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW
  WILD FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ112-114-117-021200-
/O.EXT.KTFX.FW.W.0026.000000T0000Z-121003T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
314 PM MDT MON OCT 1 2012

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 112...114 AND 117...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
NIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH BECOMING
  NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH TUESDAY.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT.

* IMPACTS...GUSTY WINDS AND LOW AFTERNOON HUMIDITY...WILL ALLOW
  RAPID FIRE GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW WILD
  FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
244 
WWUS85 KTFX 021125
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT TUE OCT 2 2012


MTZ112-114-117-022200-
/O.CON.KTFX.FW.W.0026.000000T0000Z-121003T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
525 AM MDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
112...114 AND 117...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112...114 AND 117.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...GUSTY WINDS AND LOW AFTERNOON HUMIDITY...WILL ALLOW 
  RAPID FIRE GROWTH FOR ANY UNCONTROLLED EXISTING OR NEW WILD 
  FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ113-115-022200-
/O.CON.KTFX.FW.W.0027.121002T1800Z-121003T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
525 AM MDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113 AND 115...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 113 AND 115.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...GUSTY NORTHWEST WINDS AND LOW AFTERNOON HUMIDITY... 
  WILL ALLOW RAPID FIRE GROWTH FOR ANY UNCONTROLLED EXISTING OR 
  NEW WILD FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
181 
WWUS85 KTFX 022017
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT TUE OCT 2 2012

MTZ113-115-022130-
/O.CAN.KTFX.FW.W.0027.000000T0000Z-121003T0600Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
217 PM MDT TUE OCT 2 2012

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 113 AND 115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

CONDITIONS ACROSS THE AREA ARE ABOVE RED FLAG CRITERIA SO HAVE
CANCELLED THE RED FLAG WARNING.

$$

MTZ112-114-117-022130-
/O.CAN.KTFX.FW.W.0026.000000T0000Z-121003T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
217 PM MDT TUE OCT 2 2012

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 112...114 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

CONDITIONS ACROSS THE AREA ARE ABOVE RED FLAG CRITERIA SO HAVE
CANCELLED THE RED FLAG WARNING.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 30, 11:25 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 30, 11:25 AM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1125 AM MDT SUN SEP 30 2012

.UPDATE...
CURRENT FORECAST IS ON TRACK FOR TODAY. NO UPDATES AT THIS TIME.
BRUSDA

&&

.AVIATION...
UPDATED 1724Z.
AN UPPER LEVEL SHORT WAVE HAS MOVED EAST OF MONTANA AND GUST
NORTHWEST FLOW AT THE SURFACE WILL CONTINUE INTO THE EVENING BEFORE
DIMINISHING. WINDS ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS
WILL STRENGTHEN AGAIN MONDAY AND BECOME STRONG AND GUSTY BY
AFTERNOON. VFR CONDS WILL PREVAIL THROUGH THE NEXT 24 HOURS.

&&

.FIRE WEATHER...
FIRE WEATHER WATCH IN EFFECT FOR MONDAY AFTERNOON/EVENING FOR
PORTIONS OF CENTRAL AND NORTH CENTRAL MT.  HIGH PRESSURE RIDGE OVER
THE NRN ROCKIES WILL BREAK DOWN MON AFTN DUE TO APPROACHING STRONG
CANADIAN LOW PRESSURE SYSTEM.  GUSTY WINDS AND LOW AFTERNOON
HUMIDITIES WILL SIGNIFICANTLY INCREASE POTENTIAL FOR CRITICAL FIRE
WEATHER CONDITIONS.  MAIN IMPACT AREA WILL BE ALONG THE ROCKY MTN
FRONT AND ADJACENT PLAINS GENERALLY ALONG/NORTH OF A LINE FROM
LINCOLN TO GREAT FALLS TO HAVRE...THAT IS ALL OF FIRE ZONES 112/114
BUT JUST THE NORTHERN/WESTERN PORTIONS OF FIRE ZONES 113/115/117.
WARANAUSKAS

&&

.PREV DISCUSSION...(ISSUED AT 400 AM MDT SUN SEP 30 2012)
TODAY THROUGH TUESDAY EVENING...QUIET CONDITIONS ON SUNDAY WILL
TRANSITION TO PERIOD OF ACTIVE WEATHER...WITH HIGH WIND AND FIRE
WEATHER WATCHES ALREADY POSTED...FOR MONDAY AND TUESDAY.  FOR
TODAY...HIGH PRESSURE RIDGING OVER THE ERN PACIFIC IS CURRENTLY
BUILDING ACROSS CA/WA/OR AND WILL SPREAD INTO THE NRN ROCKIES THRU
THE DAY.  SATELLITE IMAGERY SHOWS A FEW MINOR WAVES IN THE WESTERLY
FLOW AHEAD OF THE RIDGE CUTTING ACROSS SRN CANADA WITH THEIR
ACCOMPANYING MOISTURE BANDS BRINGING SCATTERED CLOUDS OVER
WESTERN/CENTRAL MT...BUT DO NOT EXPECT ANY RAINFALL IN OUR REGION
FROM THESE WEAK DISTURBANCES.  COOL NORTHWEST FLOW ALOFT WILL KEEP
HIGH TEMPERATURES IN THE LOW TO MID 70S TODAY.  THE RIDGE REMAINS
OVER THE STATE ON MONDAY BUT BEGINS TO WEAKEN IN THE AFTERNOON IN
RESPONSE TO A STRONG SHORTWAVE TROF MOVING FROM THE GULF OF ALASKA
INTO SOUTHWEST CANADA.  THE RESULTING TIGHT PRESSURE GRADIENT
BETWEEN THE RIDGE AND TROF WILL PRODUCE WIDESPREAD GUSTY WINDS OVER
CENTRAL AND NORTH CENTRAL MT...WHICH WILL COMBINE WITH AFTERNOON
HUMIDITIES DROPPING INTO THE TEENS AND LOW 20 PERCENT RANGE TO
INCREASE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS.  SO HAVE
ISSUED A FIRE WEATHER WATCH FOR MON AFTN/EVE (SEE DETAILS IN FIRE
WEATHER SECTION BELOW).  LIKEWISE...THE WINDS WILL BE STRONGEST
ALONG THE ROCKY MTN FRONT (GUSTS OF 55-65 MPH POSSIBLE)...SO THE
HIGH WIND WATCH FOR MON AFTN THRU MIDDAY TUES REMAINS IN EFFECT WITH
NO CHANGES. MARKED WARM AIR ADVECTION WITH THE WINDS WILL PUSH HIGH
TEMPS INTO THE UPPER 70S TO LOW 80S ON MON...ABOUT 10-15 DEG ABOVE
NORMAL.

THE WARMUP WILL BE SHORT-LIVED THOUGH AS FORECAST MODELS CONTINUE TO
BE IN GOOD AGREEMENT THAT A SHARP COLD FRONT FROM THE SHORTWAVE TROF
WILL CROSS THE US/CAN BORDER EARLY TUES MORNING AND RACE SOUTHWARD
DURING THE DAYTIME HOURS.  INITIALLY WE WILL SEE JUST A QUICK WIND
SHIFT TO THE NORTHWEST AND STEADY TEMPERATURES AS SEVERAL MODELS
INDICATE THAT A PRONOUNCED DRY SLOT WILL OCCUR BEHIND THE FRONT AND
LAST THRU THE AFTERNOON/EARLY EVENING.  PRECIPITATION FINALLY BEGINS
TO DEVELOP AROUND 6PM ALONG THE HILINE AND NRN ROCKY MTN FRONT AS
THE CORE OF THE COLD AIR SURGES SOUTH...WITH MTN SNOW AND VALLEY
RAIN OR RAIN/SNOW MIX BECOMING WIDESPREAD ACROSS THE REST OF THE
FORECAST AREA ON TUES NIGHT.  GIVEN THE RELATIVELY EARLY ARRIVAL OF
THE FRONT...HAVE KEPT HIGH TEMPS ONLY IN THE UPPER 50S TO LOW 60S
NORTH OF A HELENA-TO-LEWISTOWN LINE. AREAS OF SOUTHWEST MT SHOULD
REACH THE LOW-MID 70S BEFORE THE FRONT SWEEPS THROUGH AROUND MIDDAY.
WARANAUSKAS

TUESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO AGREE ON A
SEASON SHIFTING SYSTEM COMING IN TO THE AREA MID TUESDAY. A SURFACE
COLD FRONT LOOKS TO MOVE SOUTHEAST THROUGH NORTH-CENTRAL MONTANA
THROUGH TUESDAY NIGHT. WIDESPREAD CHANCES FOR LIGHT PRECIPITATION
LOOK POSSIBLE WITH THIS FRONT AND ALL MODELS AGREE FAIRLY WELL ON
TIMING AND PLACEMENT. BEHIND THE FRONT TEMPERATURES WILL QUICKLY
DROP BY AS MUCH AS 20 DEGREES WITH THE POTENTIAL FOR PRECIPITATION
SPREADING ACROSS NORTH CENTRAL AND CENTRAL MONTANA TUESDAY NIGHT.
PRECIPITATION WILL LIKELY START OFF AS RAIN BEFORE SHIFTING TO A
MIX OF RAIN AND SNOW. SOME LOCATIONS MAY SEE STRAIGHT SNOW AS
OVERNIGHT LOWS DROP BELOW FREEZING. EXPECT MOSTLY SNOW IN HIGHER
TERRAIN. WITH ALL MODELS AGREEING HAVE BUMPED POPS UP ACROSS MUCH OF
THE AREA FOR THE LATE TUESDAY TO EARLY THURSDAY TIME FRAME. POPS ARE
GENERALLY CHANCE TO LIKELY OVER THE PLAINS WITH LIKELY OVER THE
ROCKIES AND HIGHER TERRAIN. FAR SOUTHWEST MONTANA MAY NOT GET QUITE
THE SHOT AT PRECIPITATION AS THE MAJORITY OF MOISTURE LOOKS TO WANT
TO SHY AWAY FROM THE AREA.

MODELS HAVE ONCE AGAIN CHANGED THE LONGER TERM AND NOW BRING BACK
A SEPARATE SECONDARY TROUGH PASSING OVER NORTH-CENTRAL MONTANA
SOMETIME FRIDAY. SCATTERED LIGHT PRECIPITATION WILL ACCOMPANY THIS
TROUGH AS WELL AS PERSISTING COLD TEMPERATURES. THE REGION SHOULD
STAY UNDER A SOMEWHAT UNSTABLE NORTH NORTHWEST FLOW THROUGH THE
REST OF THE LONG TERM AND THUS GENERALLY PARTLY CLOUDY SKIES AND
SLIGHT CHANCES FOR PRECIPITATION MAY MOVE IN AND OUT OF THE
FORECAST AS THE MODEL RUNS SHIFT. THE ONE VERY HIGH CONFIDENCE
PHENOMENA CONTINUES TO BE COLDER TEMPERATURES THROUGH THE PERIOD
WITH HIGHS OVER THE PLAINS GENERALLY IN THE 50S WITH LOW 40S OVER
HIGHER TERRAIN. LOW TEMPERATURES WILL BE IN THE MID TO LOW 30S AT
MOST LOCATIONS WITH A HIGH LIKELIHOOD OF MOST PLACES AT LEAST
TOUCHING THE FREEZING MARK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  71  43  80  46 /   0   0   0   0
CTB  67  37  76  40 /   0   0   0  10
HLN  74  42  78  46 /   0   0   0   0
BZN  73  35  78  41 /   0   0   0   0
WEY  67  25  67  27 /   0   0   0   0
DLN  73  38  77  42 /   0   0   0   0
HVR  70  37  80  41 /   0   0   0  10
LWT  70  38  77  44 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
BLAINE...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...HILL...JUDITH BASIN...LIBERTY...MEAGHER...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 30, 2:29 PM MDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SUN SEP 30 2012

MTZ009-048-011130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
229 PM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT FROM NOON MONDAY TO NOON TUESDAY.
SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH ARE
EXPECTED.

A FIRE WEATHER WATCH IS IN EFFECT FOR LATE MONDAY MORNING THROUGH
MONDAY EVENING.

A STRONG CANADIAN COLD FRONT ARRIVING TUESDAY WILL BRING
SIGNIFICANTLY COLDER TEMPERATURES AND AREAS OF PRECIPITATION
THROUGH WEDNESDAY EVENING. ACCUMULATING MOUNTAIN SNOWS WILL BE
POSSIBLE ALONG WITH RAIN SNOW MIX IN THE PLAINS AND VALLEYS.
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012-044>046-049-050-054-011130-
EASTERN GLACIER-CASCADE-TOOLE-LIBERTY-EASTERN PONDERA-
EASTERN TETON-JUDITH BASIN-MEAGHER-
229 PM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR LATE MONDAY MORNING THROUGH
MONDAY EVENING.

A STRONG CANADIAN COLD FRONT ARRIVING TUESDAY WILL BRING
SIGNIFICANTLY COLDER TEMPERATURES AND AREAS OF PRECIPITATION
THROUGH WEDNESDAY EVENING. ACCUMULATING MOUNTAIN SNOWS WILL BE
POSSIBLE ALONG WITH RAIN SNOW MIX IN THE PLAINS AND VALLEYS.
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-052-053-011130-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-
229 PM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG CANADIAN COLD FRONT ARRIVING TUESDAY WILL BRING
SIGNIFICANTLY COLDER TEMPERATURES AND AREAS OF PRECIPITATION
THROUGH WEDNESDAY EVENING. ACCUMULATING MOUNTAIN SNOWS WILL BE
POSSIBLE ALONG WITH RAIN SNOW MIX IN THE PLAINS AND VALLEYS.
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ055-011130-
GALLATIN-
229 PM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY MORNING THROUGH
LATE TUESDAY NIGHT FOR LOW HUMIDITIES AND STRONG GUSTY
WINDS.

A STRONG CANADIAN COLD FRONT ARRIVING TUESDAY WILL BRING
SIGNIFICANTLY COLDER TEMPERATURES AND AREAS OF PRECIPITATION
THROUGH WEDNESDAY EVENING. ACCUMULATING MOUNTAIN SNOWS WILL BE
POSSIBLE ALONG WITH RAIN SNOW MIX IN THE PLAINS AND VALLEYS.
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011-013-047-051-011130-
HILL-CHOUTEAU-BLAINE-FERGUS-
229 PM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR LATE MONDAY MORNING THROUGH
MONDAY EVENING.

A STRONG CANADIAN COLD FRONT ARRIVING TUESDAY WILL BRING
SIGNIFICANTLY COLDER TEMPERATURES AND AREAS OF PRECIPITATION
THROUGH WEDNESDAY EVENING. ACCUMULATING MOUNTAIN SNOWS WILL BE
POSSIBLE ALONG WITH RAIN SNOW MIX IN THE PLAINS AND VALLEYS.
WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THIS EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 30, 9:12 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MDT SUN SEP 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
09/29/2012  M66 MPH          GLACIER            MT   MESONET

            66 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:57 AM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Glacier, Hill and 8 more25 hr
Sep 30, 2:12 PM MDTHigh Wind WarningTFX46 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.